Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 145, NWS St. Louis, MO

June 26, 2018Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 26, 2018, 3:44 PM CDT for Madison County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2018, 3:44 PM CDT (20:44 UTC)
Expired
Jun 26, 2018, 4:30 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Madison County, MO

The radar

The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 2:22 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.7 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1250 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WUUS53 KLSX 262044
SVRLSX
MOC123-262130-
/O.NEW.KLSX.SV.W.0145.180626T2044Z-180626T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
344 PM CDT TUE JUN 26 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Madison County in southeastern Missouri...

* Until 430 PM CDT.

* At 343 PM CDT, a severe thunderstorm was located near Saco, moving
  east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fredericktown, Junction City, Cobalt, Marquand, Buckhorn, Roselle,
  Saco, Mine La Motte and Catherine Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3732 9055 3760 9055 3760 9053 3764 9053
      3764 9015 3751 9014 3731 9015
TIME...MOT...LOC 2043Z 250DEG 28KT 3744 9044 

HAIL...1.00IN
WIND...60MPH
 
$$

BSH
2 follow-up statements
856 
WWUS53 KLSX 262100
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
400 PM CDT TUE JUN 26 2018

MOC123-262130-
/O.CON.KLSX.SV.W.0145.000000T0000Z-180626T2130Z/
Madison MO-
400 PM CDT TUE JUN 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR MADISON COUNTY IN SOUTHEASTERN MISSOURI...

At 359 PM CDT, a severe thunderstorm was located near Cobalt, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fredericktown, Junction City, Cobalt, Marquand, Buckhorn, Saco, Mine
La Motte and Catherine Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3732 9055 3752 9055 3764 9029 3764 9015
      3751 9014 3731 9015
TIME...MOT...LOC 2059Z 250DEG 28KT 3748 9029 

HAIL...1.00IN
WIND...60MPH
 
$$

BSH
630 
WWUS53 KLSX 262116
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
416 PM CDT TUE JUN 26 2018

MOC123-262130-
/O.CON.KLSX.SV.W.0145.000000T0000Z-180626T2130Z/
Madison MO-
416 PM CDT TUE JUN 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR MADISON COUNTY IN SOUTHEASTERN MISSOURI...

At 416 PM CDT, a severe thunderstorm was located near Marquand,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fredericktown, Junction City, Cobalt, Marquand, Buckhorn and Saco. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3732 9055 3747 9055 3764 9015 3751 9014
      3731 9015
TIME...MOT...LOC 2116Z 250DEG 28KT 3753 9013 

HAIL...1.00IN
WIND...60MPH
 
$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:51 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 26, 12:51 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1251 PM CDT Tue Jun 26 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 256 AM CDT Tue Jun 26 2018

Forecast focus and challenges are in the short term today,
especially when it comes to POPs and timing of any potential severe
weather later today.

Radar at 07z shows area of TSRA riding along and just north of a
thermal gradient and associated weak sfc warm front from around St.
Louis to near Washington, MO. Storms have remained below severe
limits with heavy rain and frequent lightning observed.

A second area of TSRA will be moving across mainly the southeast
half of the CWA through this morning, which is where blended
guidance has focused higher pops and have adjusted accordingly.

H5 low that is moving across NE/IA will continue to move
east/northeast though the day.  Out ahead strong warm and moist
advection will provide a good feed of instability through the day to
allow this mornings convection to continue and support redevelopment
later this afternoon.  With clear skies to the west of current
convective area, rebounding temps and increasing dewpoints will
contribute to expected CAPES around 2000 j/kg later this afternoon.
SPC has added part of our southwestern CWA in an enhanced risk area
with slight risk surrounding that.  Damaging wind and large hail
will be the main threats with storms today.

Sally

.LONG TERM...  (Wednesday through Monday)
Issued at 256 AM CDT Tue Jun 26 2018

The low will be lifting northeast through the Great Lakes region on
Wednesday.  Models show the cold front associated with the system
stalling out along the I-70 corridor in the wake of Tuesday night's
MCS.  500mb heights will be building through 5880 meters over the
lower Missouri and mid Mississippi Valleys and a weak surface ridge
will dip into the Midwest.  Models are showing some very unstable
conditions Wednesday afternoon in the vicinity of the front, but
very little low level convergence.  Additionally, forecast soundings
are showing a fairly strong subsidence inversion developing in the
afternoon in response to the strengthening upper level ridge. Slight
chance PoPs over the southern 1/3 of the forecast area across the
eastern Ozarks look entirely appropriate as this will be where the
CAP is weakest.  Temperatures for Wednesday may be tricky as
potential cloud cover, isolated convection and frontal position are
tough to determine at this stage in the forecast but guidance
numbers in the upper 80s to low 90s look reasonable given the warm
start to the day and 850mb temps in the 18-20 degree range.

The warm front will lift north Wednesday night as low level flow
turns to the west-southwest.  The GFS spits out some light QPF after
06Z in response to the warm advection...however the ECMWF and NAM
are dry over our area so will hold off adding PoPs for now.  Of more
concern is Thursday afternoon/evening.  Both the GFS and NAM are
developing a strong MCS over Iowa, and then turning it southeast and
moving the system along the Mississippi River late Thursday
afternoon into the evening.  Both models are showing some pretty
extreme instability with MLCAPE in the afternoon in excess of 5000
J/Kg ahead of the MCS track.  This set up is reminiscent of the July
19th 2006 derecho which impacted western Illinois and eastern
Missouri.  We currently have a dry forecast on Thursday and Thursday
evening and we still have a little while to watch this develop in
the models, but Thursday afternoon and evening could get very
interesting.  Regardless of precip chances, it looks hot on Thursday
at the beginning of our heat wave with highs likely reaching the mid
and upper 90s.  High humidity in the wake of rain earlier in the
week will likely produce heat index values in excess of 105 degrees
across most if not all of the forecast area.

The heat wave will continue through the end of the week and into the
weekend. Medium range guidance builds the 5900+ meter H5 ridge
directly over the Mississippi Valley Friday and it lingers into
Saturday.  There may be some relief from the worst of the heat by
Sunday as a broad longwave trof develops over the central U.S.  This
should force the low level thermal ridge a bit further south, and
weaken the upper level ridge over the Mississippi Valley.  GFS and
ECMWF therefore show an increasing chance for diurnal convection
which will help to keep the worst of the heat at bay.  Do not
anticipate any changes to the current excessive heat watch as
Thursday and Friday still look downright oppressive.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1241 PM CDT Tue Jun 26 2018

Showers and thunderstorms look to focus roughly along and south of
Interstate 70 in Missouri through this evening. Probably will be a
brief break behind this first round of activity just entering the
St. Louis metro area currently. Additional storms are likely late
this afternoon into early this evening. TAF sites will likely
then dry out late this evening into the rest of the valid TAF
period. Cannot rule out a few storms overnight as far north as the
terminals, but better chances reside across portions of southeast
Missouri and southwest Illinois. Stronger storms will be capable
of producing heavy rainfall rates/IFR visibilities and potentially
some strong wind gusts and/or hail.

Primary wind direction should be predominantly southwesterly
though thunderstorms may yield some high variance in direction
through the early evening hours. A weak cold front should move
through the area on Wednesday morning so expect winds to shift
more northwesterly by midday.

SPECIFICS FOR KSTL:

Next 6-9 hours looks fairly active at the terminal with on/off
showers and thunderstorms. First area of activity just moving into
area and should continue into the mid afternoon. May be a brief
respite before additional storms move in from the west and
continue into early this evening. Stronger storms will be capable
of producing heavy rainfall rates/IFR visibilities as well as
potentially strong wind gusts and/or hail.

Wind direction looks problematic into early this evening due to
the aforementioned thunderstorm activity expected. Predominant
wind direction however should be southwesterly ahead of a cold
front through tonight. Behind the front, winds should veer to the
northwest by mid to late morning on Wednesday.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Watch from Thursday morning through Friday
     evening for Jefferson MO-Lincoln MO-Saint Charles MO-Saint
     Louis City MO-Saint Louis MO-Sainte Genevieve MO.

IL...Excessive Heat Watch from Thursday morning through Friday
     evening for Calhoun IL-Clinton IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Monroe IL-Randolph IL-Saint Clair IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jun 26, 1:54 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
154 PM CDT Tue Jun 26 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
154 PM CDT Tue Jun 26 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely across much of the area today. Some of
the storms may be severe, particularly this afternoon and evening
across parts of central and southeast Missouri. Damaging winds
and large hail are the primary threats from these storms.

Heavy rainfall is also possible with these thunderstorms and could
pose a flash flood risk across portions of central, east-central,
and southeast Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms across parts of the area
Wednesday and Thursday...and again beginning late Saturday night
and continuing through Monday.

Heat index values of 100 degrees or higher are expected Wednesday
through Sunday during the afternoon and early evening hours. The
highest heat index values are expected to be around 110 degrees
on Thursday and Friday afternoon and evening, mainly across
eastern Missouri and southwest Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening across portions of central and southeast Missouri.

Gosselin

In the hours before

Local storm report, Jun 26, 3:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     FLASH FLOOD      1 NNW COLUMBIA          38.96N 92.33W
06/26/2018                   BOONE              MO   EMERGENCY MNGR

            8 TO 12 INCHES OF FLOWING WATER ON ROADS IN
            DOWNTOWN COLUMBIA.

&&

PW
Local storm report, Jun 26, 3:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      2 NE COLUMBIA           38.97N 92.30W
06/26/2018                   BOONE              MO   LAW ENFORCEMENT

            INTERSECTION OF VANDIVER AND SYLVAN IN
            COLUMBIA IS IMPASSABLE DUE TO WATER.

&&

AE
Local storm report, Jun 26, 3:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
326 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      1 ESE COLUMBIA          38.95N 92.32W
06/26/2018                   BOONE              MO   BROADCAST MEDIA

            REPORT OF THE INTERSECTION OF BROADWAY AND
            WALNUT BEING NEARLY IMPASSABLE DUE TO HIGH
            WATER.

&&

AE
Local storm report, Jun 26, 3:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND DMG     HOLTS SUMMIT            38.64N 92.12W
06/26/2018                   CALLAWAY           MO   LAW ENFORCEMENT

            MULTIPLE TREES DOWN BLOCKING ROADS.

&&

PW
Local storm report, Jun 26, 3:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HEAVY RAIN       1 NNE MONTGOMERY CITY   38.98N 91.50W
06/26/2018  M4.00 INCH       MONTGOMERY         MO   TRAINED SPOTTER

            MEASURED BY TRAINED SPOTTER. DITCHES ARE
            FULL.

&&

AE
Local storm report, Jun 26, 3:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     4 SE COLUMBIA           38.91N 92.27W
06/26/2018  M41 MPH          BOONE              MO   MESONET

            41MPH WIND GUST RECORDED AT COLUMBIA MESONET
            SITE.

&&

AE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:04 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis41 min
Jun 25, 7:12 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis48 min
Jun 25, 7:43 PM CDTSpecial Weather StatementLSXCity of Saint Louis47 min
Jun 25, 7:48 PM CDTSevere Thunderstorm WarningLSXSaint Louis42 min
Jun 26, 5:34 AM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois26 min
Jun 26, 8:46 AM CDTAreal Flood AdvisoryLSXSaint Francois4 hr
Jun 26, 9:58 AM CDTSpecial Weather StatementLSXCole47 min
Jun 26, 2:03 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Reynolds, Washington42 min
Jun 26, 2:19 PM CDTFlash Flood WarningLSXBoone, Callaway6 hr
Jun 26, 2:33 PM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau42 min
Jun 26, 2:51 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Sainte Genevieve, Saint Francois, Washington39 min
Jun 26, 3:01 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau, Osage44 min
Jun 26, 3:05 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds40 min
Jun 26, 3:22 PM CDTFlash Flood WarningLSXLincoln, Montgomery, Warren5 hr
Jun 26, 3:25 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois20 min
Jun 26, 3:39 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Franklin, Gasconade, Montgomery, Osage and 1 more51 min
Jun 26, 4:09 PM CDTTornado WarningLSXFranklin, Gasconade36 min
Jun 26, 4:19 PM CDTTornado WarningLSXFranklin26 min
Jun 26, 4:35 PM CDTTornado WarningLSXFranklin40 min
Jun 26, 4:58 PM CDTSpecial Weather StatementLSXCrawford, Washington62 min
Jun 26, 5:02 PM CDTTornado WarningLSXFranklin4 min
Jun 26, 5:10 PM CDTSpecial Weather StatementLSXJefferson50 min
Jun 26, 5:43 PM CDTSpecial Weather StatementLSXReynolds17 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.